News

Medications that are associated with swallowing and choking risks

Medications that are associated with swallowing and choking risks

Share:

fb

Children and young people with disability are at risk from choking. Certain types of medication pose more of a risk that a child or young person may choke when taking them. These medications can increase the risk of choking in two ways:

  • by causing swallowing problems (dysphagia)
  • by causing drowsiness (sedation)

 

What medicines are associated with swallowing problems?

 

The major types of commonly prescribed medicines that have the potential to affect swallowing and cause problems while eating or drinking are:

medications that can cause swallowing risks for children with disability

If you’re unsure of whether any of your child’s medications fall into the categories above, that can increase the risk of choking, below of some common examples.

 

1. Antipsychotic medicines associated with swallowing problems

 

Antipsychotic medications can be used to treat a range of mental health conditions. The antipsychotic medicines listed below can cause swallowing problems that can lead to choking.

  • Aripiprazole (e.g. Abilify)
  • Asenapine (e.g. Saphris)
  • Chlorpromazine (e.g Largactil)
  • Flupentixol (e.g. Fluanxol)
  • Haloperidol (e.g. Haldol, Serenace)
  • Lurasidone (e.g. Latuda)
  • Olanzapine (e.g. Zyprexa, APO-Olanzapine)
  • Paliperidone (e.g Invega)
  • Quetiapine (e.g. Seroquel)
  • Risperidone (e.g. Risperdal, Rixadone)
  • Trifluoperazine (e.g. Stelazine)
  • Ziprasidone (e.g. Zeldox)

 

2. Benzodiazepine medicines associated with drowsiness

 

The benzodiazepines (pronounced 'ben-zoh-die-AZ-a-peens') are drugs that slow down the messages between the brain and the body. This type of medication is used to treat a range of conditions including seizures and insomnia. They can cause drowsiness and if your child is or becomes drowsy while eating, this can increase their risk of choking. The medications include:

  • Alprazolam (e.g. Alprax, Kalma, Xanax, Zamhexal)
  • Bromazepam (e.g. Lexotan)
  • Clobazam (e.g. Frisium)
  • Clonazepam (e.g. Rivotril, Paxam)
  • Diazepam (e.g. Ducene, Valpam)
  • Flunitrazepam (e.g. Hypnodorm)
  • Lorazepam (e.g. Ativan)
  • Midazolam (e.g. Hypnovel)
  • Nitrazepam (e.g. Mogadon, Alodorm)
  • Oxazepam (e.g. Alepam, Murelax, Serepax)
  • Temazepam (e.g. Normison, Temaze, Temtabs)

 

3. Antiepileptic medicines associated with drowsiness

 

Children with epilepsy can be prescribed antiepileptic medicines to treat seizures. The antiepileptic medicines listed below can cause drowsiness, and therefore have the potential to impact your child or young person’s ability to swallow, especially during eating and in turn present a choking risk. These medications include:  

  • Carbamazepine (e.g. Tegretol, Teril)
  • Clonazepam (e.g. Rivotril, Paxam)
  • Gabapentin (e.g. Neurontin, Nupentin, Pendine, Gabaran, Gantin)
  • Lamotrigine (in combination with other medicines; e.g. Elmendos, Lamictal, Lamidus, Lamitrin, Lamogine)
  • Phenobarbital (e.g. Phenobarb)
  • Pregabalin (e.g. Lyrica)
  • Valproate (in combination with other medicines; e.g. Epilim, Valpro)
  • Vigabatrin (e.g. Sabril)

 

Which medication pose the greatest risk?

 

Preliminary data reported has identified that the three most commonly prescribed medicines used for the purposes of behaviour support are types associated with swallowing problems. These medicines are:

  • Risperidone (antipsychotic)
  • Sodium valproate (antiepileptic)
  • Olanzapine (antipsychotic)

 

What should I do if my child is taking any of these medications?

 

If your child is taking any of these medications, there is no need to panic. However, it is helpful to be mindful of the associated risks. If your child experiences swallowing difficulties while taking any of these medications, speak to the doctor who prescribed the medication to get a medical review.